Alert archive / Tennessee / Tornado Warnings in 2006
Tornado Warning 81, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 9, 2006, 5:03 PM CDT for Giles County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2006, 5:03 PM CDT (22:03 UTC)
- Expired
- May 9, 2006, 5:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Giles County, TN
The radar
The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:09 PM CDT | TSTM WND DMG | Minor Hill, TN | TREES DOWN ACROSS HWY 11 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOHX 092203 TOROHX TNC055-092230- /O.NEW.KOHX.TO.W.0081.060509T2203Z-060509T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 503 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN GILES COUNTY IN TENNESSEE * UNTIL 530 PM CDT * AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MINOR HILL...OR ABOUT 12 MILES SOUTHWEST OF PULASKI...MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ELKTON BY 525 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3516 8720 3495 8720 3494 8672 3517 8673 $$ BOYD
2 follow-up statements
000 WWUS54 KOHX 092213 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 512 PM CDT TUE MAY 9 2006 TNC055-092230- /O.CON.KOHX.TO.W.0081.000000T0000Z-060509T2230Z/ GILES TN- 512 PM CDT TUE MAY 9 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN GILES COUNTY... AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES WEST OF ELKTON...OR ABOUT 11 MILES SOUTH OF PULASKI...MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... ELKTON BY 520 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3516 8720 3495 8720 3494 8672 3517 8673 $$ BOYD
000 WWUS54 KOHX 092223 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 523 PM CDT TUE MAY 9 2006 TNC055-092230- /O.CON.KOHX.TO.W.0081.000000T0000Z-060509T2230Z/ GILES TN- 523 PM CDT TUE MAY 9 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN GILES COUNTY... AT 519 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED NEAR ELKTON...OR ABOUT 11 MILES SOUTHEAST OF PULASKI...MOVING EAST AT 30 MPH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3516 8720 3495 8720 3494 8672 3517 8673 $$ BOYD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 9, 3:57 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 9, 3:57 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO NATIONAL WEATHER SERVICE NASHVILLE TN 357 PM CDT TUE MAY 9 2006 .SHORT TERM (TUES NIGHT-THU NIGHT)... MCS NOW ENTERING MORE STABLE AIR IN MIDDLE TENNESSEE WITH THE THREAT FOR DAMAGING WINDS NEARLY OVER. THERE COULD BE A FEW STRONG TO SEVERE STORMS IN SOUTH MIDDLE TENNESSEE...NEAR 1000+ CAPE AXIS FROM PULASKI TO WAYNESBORO NEXT FEW HOURS. MORNING STRATUS AND AFTERNOON CU KEPT TEMPERATURES WELL BELOW MOS AND DESTABILIZATION IN CHECK EAST OF INTERSTATE 65. FOR TONIGHT...ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP WEST OF THE MIDDLE TENNESSEEE. SFC LOW PRESSURE DEVELOPS IN TEXAS...AND STRENGTHENS IN THE MS VLY BY 12Z. UPR TROUGHING IS EXPECTED TO DEVELOP AFTER MIDNIGHT...AND DIVERGENCE WILL INCREASE. STRONG UPR SUPPORT WILL REMAIN WEST OF THE MID STATE. 12Z MODELS STRONGLY DIFFER ON SPEED OF SFC WAVE WED. GFS80 IS MORE PROGRESSIVE AND FAVORED...CONSIDERING STRONGER WIND FIELDS. THESE WINDS SHOULD PUSH A STRONG COLD FRONT THROUGH MID TN IN THE EVENING. L/L SHEAR AND 0-3 KM HELICITY INCREASE DRAMATICALLY WED AFTERNOON. KINEMATICS STRONG ENOUGH FOR ISOLATED TORNADOES...BUT HIGH MODEL MOISTURE SUGGESTS MARGINAL DESTABILIZATION. INCLUDED POTENTIAL FOR SEVERE STORMS IN FORECAST WED. SYSTEM COULD GO TO HEAVY RAINFALL NEAR OR ALONG THE FRONT IN THE EVENING...SO ADDED HEAVY RAIN POTENTIAL IN THE EAST. .LONG TERM (FRI-TUE)... STRONG UPR LOW MOVES OVER MID TN FRI...AND REINTENSIFIES SAT. COLD NORTHWEST FLOW ALOFT OFFERS A CHANCE OF THUNDERSTORMS SAT. COLD CORE ANOMALY HANGS OVER MID TN THROUGH TUES...WITH TEMPERATURES MUCH BELOW NORMAL. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 65 78 55 70 / 70 80 50 10 CLARKSVILLE 66 77 53 69 / 80 90 40 20 CROSSVILLE 60 76 57 66 / 40 70 70 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, May 9, 3:50 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 350 PM CDT TUE MAY 9 2006 TNZ005>011-022>034-056>066-075-077>080-093>095-101030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 350 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TONIGHT ALTHOUGH THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL MOVE EAST TO NEAR THE TENNESSEE RIVER IN WESTERN MIDDLE TENNESSEE BY WEDNESDAY EVENING...AND THEN MOVE ACROSS THE REST OF THE MID STATE BY ABOUT MIDNIGHT WEDNESDAY NIGHT. BECAUSE OF A COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE AIR MASS AND STRONG WIND FIELDS HIGHER UP IN THE ATMOSPHERE...THERE WILL BE A MODERATE RISK OF SEVERE WEATHER OVER THE WEST HALF OF MIDDLE TENNESSEE ...AND A SLIGHT RISK OF SEVERE WEATHER OVER THE EAST HALF WEDNESDAY AND WEDNESDAY EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A FEW TORNADOES CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS ANTICIPATED WEDNESDAY INTO WEDNESDAY NIGHT. STEIGERWALDT
In the hours before
Local storm report, May 9, 2:15 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG CAMDEN 36.06N 88.10W
05/09/2006 BENTON TN LAW ENFORCEMENT
TREES DOWN AT HIGHWAY 69 AND MT. CARMEL ROAD.
&&
LVLocal storm report, May 9, 3:02 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG WAVERLY 36.09N 87.79W
05/09/2006 HUMPHREYS TN LAW ENFORCEMENT
WAVERLY PD REPORTS AT LEAST A DOZEN TREES DOWN IN
WAVERLY.
&&
LVLocal storm report, May 9, 4:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 5 S ERIN 36.24N 87.70W
05/09/2006 HOUSTON TN FIRE DEPT/RESCUE
TREES DOWN ON HWY 231 SOUTH OF ERIN.
0240 PM TSTM WND DMG 5 ESE ERIN 36.29N 87.62W
05/09/2006 HOUSTON TN FIRE DEPT/RESCUE
TREES DOWN ON HWY 49 EAST OF ERIN.
&&
LVSpecial weather statement, May 9, 4:21 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 421 PM CDT TUE MAY 9 2006 TNZ005>011-022>034-056>066-075-077>080-093>095-092200- BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON- DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS- JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY- PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE- VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON- 421 PM CDT TUE MAY 9 2006 ...STRONG STORMS IN SOUTHERN MIDDLE TENNESSEE... THE LATEST SATELLITE LOOP IS SHOWING CLOUDS TOPS WARMING OVER NORTHERN MIDDLE TENNESSEE...WITH CLOUDS TOPS NEAR THE ALABAMA BORDER IN WAYNE AND LAWRENCE COUNTIES GETTING COLDER. OLD HICKORY RADAR WAS ALSO SHOWING A GENERAL WEAKENING TREND IN THE THUNDERSTORM ACTIVITY ACROSS NORTHERN MIDDLE TENNESSEE...WITH THE STRONGER STORMS IN SOUTHWEST MIDDLE...NEAR THE ALABAMA BORDER. STORMS ACROSS NORTHERN MIDDLE TENNESSEE ARE MOVING EAST AT 35 MPH...WITH STORMS IN SOUTHERN MIDDLE TENNESSEE MOVING SOUTHEAST AT 35 TO 40 MPH. STORMS ARE EXPECTED TO REMAIN STRONG ACROSS WAYNE AND LAWRENCE COUNTIES DURING THE NEXT HALF HOUR...WITH THE GREATER POTENTIAL FOR SEVERE WEATHER SOUTH OF THE ALABAMA STATE LINE. BOYD
Special weather statement, May 9, 4:58 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 458 PM CDT TUE MAY 9 2006 TNZ005>011-022>034-056>066-075-077>080-093>095-092230- BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON- DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS- JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY- PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE- VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON- 458 PM CDT TUE MAY 9 2006 ...STRONG STORMS IN SOUTHERN MIDDLE TENNESSEE... STRONG STORMS ARE MOVING OUT OF LAWRENCE INTO WESTERN GILES COUNTY AT 5 PM. THE STRONGEST STORM WAS LOCATED IN SOUTHWEST GILES COUNTY BETWEEN GOODSPRING AND MINOR HILL ALONG HIGHWAY 11. SOME ROTATION HAS BEEN SEEN IN THIS STORM FROM HYTOP RADAR. WE ARE MONITORING THIS STORM CLOSELY. BOYD
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:40 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys, Perry | 35 min |
| May 9, 2:18 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Houston, Humphreys, Perry | 27 min |
Nearby
Tornado Warnings in Tennessee, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.